Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS Goodland, KS

May 31, 2017Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2017, 5:41 PM MDT for Yuma County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 5:41 PM MDT (23:41 UTC)
Expired
May 31, 2017, 6:33 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WUUS53 KGLD 312341
SVRGLD
COC125-010045-
/O.NEW.KGLD.SV.W.0103.170531T2341Z-170601T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
541 PM MDT WED MAY 31 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  West central Yuma County in northeastern Colorado...

* Until 645 PM MDT

* At 541 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Yuma, moving southeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Heartstrong and Abarr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4005 10277 4017 10257 3996 10236 3980 10274
TIME...MOT...LOC 2341Z 337DEG 12KT 4002 10266 

HAIL...1.50IN
WIND...60MPH
 
$$

Lundquist
4 follow-up statements
229 
WWUS53 KGLD 312354
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
554 PM MDT WED MAY 31 2017

COC125-010045-
/O.CON.KGLD.SV.W.0103.000000T0000Z-170601T0045Z/
Yuma CO-
554 PM MDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WEST CENTRAL YUMA COUNTY...

At 553 PM MDT, a severe thunderstorm was located 10 miles southeast
of Yuma, moving southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Heartstrong and Abarr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4005 10277 4017 10257 3996 10236 3980 10274
TIME...MOT...LOC 2353Z 337DEG 12KT 3998 10264 

HAIL...1.50IN
WIND...60MPH
 
$$

Lundquist
634 
WWUS53 KGLD 010007
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
607 PM MDT WED MAY 31 2017

COC125-010045-
/O.CON.KGLD.SV.W.0103.000000T0000Z-170601T0045Z/
Yuma CO-
607 PM MDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WEST CENTRAL YUMA COUNTY...

At 607 PM MDT, a severe thunderstorm was located 11 miles southwest
of Eckley, or 12 miles southeast of Yuma, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Heartstrong and Abarr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4003 10274 4015 10255 3996 10236 3980 10274
TIME...MOT...LOC 0007Z 324DEG 10KT 3996 10260 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
660 
WWUS53 KGLD 010021
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
621 PM MDT WED MAY 31 2017

COC125-010045-
/O.CON.KGLD.SV.W.0103.000000T0000Z-170601T0045Z/
Yuma CO-
621 PM MDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WEST CENTRAL YUMA COUNTY...

At 621 PM MDT, a severe thunderstorm was located 11 miles south of
Eckley, or 14 miles southeast of Yuma, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4001 10270 4012 10252 3996 10236 3983 10269
TIME...MOT...LOC 0021Z 315DEG 12KT 3996 10255 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
745 
WWUS53 KGLD 010033
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
633 PM MDT WED MAY 31 2017

COC125-010042-
/O.CAN.KGLD.SV.W.0103.000000T0000Z-170601T0045Z/
Yuma CO-
633 PM MDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YUMA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However dime size hail is 
still possible with this thunderstorm.

LAT...LON 4001 10270 4012 10252 3996 10236 3983 10269
TIME...MOT...LOC 0031Z 337DEG 12KT 3992 10253 

$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:45 PM MDT, 56 minutes earlier.

Area forecast discussion, May 31, 4:45 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
445 PM MDT Wed May 31 2017

.SHORT TERM...(This evening through Thursday)
Issued at 219 PM MDT Wed May 31 2017

A nearly stationary boundary is positioned from northwest to
southeast across the forecast area this afternoon.  North of this
boundary, east-southeasterly surface flow is pooling dewpoints in
the lower to mid 50s while temperatures are rising into the lower to
middle 80s this afternoon.  This will create an axis of instability
this afternoon that may help feed any thunderstorms that develop in
the convergent area in the vicinity of the surface boundary. There
is currently little to no convective inhibition present, although
convective development is currently being limited by the subsidence
aloft from the large ridge in place over the Rockies and western
portions of the high plains.  As storms move off the Rockies and
over the plains, they may also tap into the instability present over
far northeast Colorado and then continue eastward along the axis of
instability through the evening hours.  Expect the favored area of
development to lift northeast out of the area by 08Z with dry
conditions to continue persisting through the remainder of the
overnight hours and through the day on Thursday as the axis of the
upper ridge moves east over the high plains.  Damaging winds and
hail are possible with any of the stronger storms that develop.

.LONG TERM...(Thursday night through Wednesday)
Issued at 155 PM MDT Wed May 31 2017

THE PERIOD STARTS OUT WITH AN UPPER RIDGE AXIS OVER THE CENTRAL HIGH
PLAINS. THIS WILL INFLUENCE THE REGION WITH DRY AND WARM CONDITIONS
THROUGH THE MORNING. BY THE START OF THE AFTERNOON, THE RIDGE WILL
BREAK DOWN AND BE REPLACE BY AN OPEN WAVE WITH CONVECTION ASSOCIATED
WITH IT. THERE LOOKS TO BE MODERATE TO STRONG INSTABILITY. THIS WILL
AID IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. GIVEN THE
AMOUNT OF INSTABILITY, CANNOT RULE OUT A SEVERE STORM OR TWO DURING
FRIDAY AFTERNOON AND EARLY SATURDAY MORNING.

SATURDAY RIDGING BUILDS IN FROM THE WEST AS A DEEP TROUGH SITUATED
OVER THE GREAT LAKES REGION AND ANOTHER JUST OFF THE PACIFIC
NORTHWEST COAST. THE MODELS ARE SHOWING THIS PATTERN LASTING OVER
THE REST OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. IT
ALSO LOOKS LIKE IT WILL ALLOW MOISTURE TO BE ADVECTED IN FROM THE
SOUTHEAST ON SUNDAY.

MONDAY AFTERNOON THE RIDGE STARTS TO BREAKS DOWN ALLOWING SHORTWAVE
TROUGHS TO MOVE INTO THE CENTRAL HIGH PLAINS. THIS WILL PRODUCE A
CHANCE OF THUNDERSTORMS STARTING MONDAY AFTERNOON AND EVENING AND
LASTING THE REST OF THE EXTENDED AS THE UPPER LEVEL LOW WITH ITS
ASSOCIATED FRONT MOVES CLOSER TO THE REGION. AT THIS TIME IT IS TOO
EARLY TO TELL WHAT SEVERE POTENTIAL WILL BE. THE MODELS ARE SHOWING
THE HIGHEST INSTABILITY ON THE SOUTHWESTERN EDGE OF THE TRI STATE
REGION ON WEDNESDAY. THIS COULD EASILY SHIFT OVER OUR REGION DURING
THE NEXT FEW MODEL RUN.

TEMPERATURES LOOK TO BE ABOVE NORMAL THROUGH MONDAY. THEN EXPECT
NEAR NORMAL TEMPERATURES ON TUESDAY AND WEDNESDAY.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 445 PM MDT Wed May 31 2017

KGLD, vfr conditions expected through the period. Will have a
chance of thunderstorms near/over the terminal from taf issuance
through about 03z as a weather disturbance moves across the area.
Winds generally from the southeast 10-15kts but could be variable
and quite gusty around any thunderstorms. From 04z-08z winds from
the southeast near 10kts. From 09z-17z winds from the south around
10kts. After 18z winds increase from the south 15-20kts with
higher gusts.

KMCK, vfr conditions expected from taf issuance through about 07z
then again after 14z. From 08z-13z warm front and saturated
boundary layer moisture looks to create ifr cigs and possibly some
reductions in visibility with winds from the east under 10kts.
Otherwise could see thunderstorms near/over the terminal from
01z-03z with gusty winds and reduced visibilities. Winds from taf
issuance through about 02z from the east gusting 20-25kts.
Otherwise winds from the east to southeast under 10kts through the
rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, May 31, 10:36 AM MDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1036 AM MDT Wed May 31 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1036 AM MDT Wed May 31 2017 /1136 AM CDT Wed May 31 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk of severe thunderstorms across the Central
High Plains Region this afternoon and evening. The primary focus
will be north of a line from Benkelman Nebraska to Hill City Kansas.
Large hail and damaging winds will be the main threats with any of
the stronger storms that may develop.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There will be a marginal risk for severe thunderstorms Sunday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 31, 5:10 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM CDT WED MAY 31 2017

KSZ001-312330-
Cheyenne KS-
610 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 630 PM CDT...

At 609 PM CDT, local law enforcement reported a strong thunderstorm
over St. Francis, moving southeast at 10 mph.

Nickel size hail has been reported with this storm.

Locations impacted include...
St. Francis and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3982 10193 3994 10184 3977 10156 3965 10169
TIME...MOT...LOC 2309Z 309DEG 10KT 3978 10179

Lundquist
Local storm report, May 31, 5:14 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 SE YUMA               40.09N 102.68W
05/31/2017  M0.50 INCH       YUMA               CO   TRAINED SPOTTER

            BRIEF HAIL THEN HEAVY RAIN

&&

CLT
Local storm report, May 31, 5:21 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 NW ST. FRANCIS        39.78N 101.81W
05/31/2017  M0.75 INCH       CHEYENNE           KS   TRAINED SPOTTER

            RECIEVED A LOT OF HAIL AND 0.06 OF RAIN IN 20 MIN. STILL
            PRECIPITATING BUT HAIL IS DIME SIZED OR SMALLER.

&&

CLT
Local storm report, May 31, 5:34 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 E ST. FRANCIS         39.77N 101.78W
05/31/2017  M1.00 INCH       CHEYENNE           KS   EMERGENCY MNGR

            HAIL HAD BEEN FALLING FOR ABOUT 20-30 MIN, STARTED OFF
            AROUND NICKEL TO PENNY. QUARTER SIZED HAIL OCCURRED

            AROUND 523MDT AND STILL FALLING. HAIL IS COVERING GROUND.

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:40 PM MDTSevere Thunderstorm WarningGLDYuma50 min
May 31, 5:19 PM MDTSevere Thunderstorm WarningGLDYuma41 min
May 31, 5:59 PM MDTSevere Thunderstorm WarningGLDYuma46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.